Portfolio optimization in the case of an asset with a given liquidation time distribution

L. A. Bordag, I. P. Yamshchikov, D. Zhelezov


Management of the portfolios containing low liquidity assets is a tedious problem. The buyer proposes the price that can differ greatly from the paper value estimated by the seller, so the seller can not liquidate his portfolio instantly and waits for a more favorable offer. To minimize losses and move the theory towards practical needs one
can take into account the time lag of the liquidation of an illiquid asset. Working in the Merton’s optimal consumption framework with continuous time we consider an optimization problem for a portfolio with an illiquid, a risky and a risk-free asset. While a standard Black-Scholes market describes the liquid part of the investment the illiquid asset is sold at an exogenous random moment with prescribed liquidation time distribution. The investor has the logarithmic utility function as a limit case of a HARA-type utility. Different distributions of the liquidation time of the illiquid asset are under consideration - a classical exponential distribution andWeibull distribution that is more practically relevant. Under certain conditions we show the existence
of the viscosity solution in both cases. Applying numerical methods we compare classical Merton’s strategies and the optimal consumption-allocation strategies for portfolios with different liquidation time distributions of an illiquid asset.

Full Text:



ABRAMOWITZ, Milton et STEGUN, Irene A. (ed.). Handbook of mathematical functions: with formulas, graphs, and mathematical tables. Courier Corporation, 1964.

ANDERSSON, A., et al. The optimal consumption problem. CPL ID, 2012, vol. 158549.

ANG, Andrew, PAPANIKOLAOU, Dimitris, et WESTERFIELD, Mark M. Portfolio choice with illiquid assets. Management Science, 2014, vol. 60, no 11, p. 2737-2761.

BORDAG, Ljudmila A. Study of the risk-adjusted pricing methodology model with methods of geometrical analysis. Stochastics An International Journal of Probability and Stochastic Processes, 2011, vol. 83, no 4-6, p. 333-345.

BORDAG, Ljudmila A.; YAMSHCHIKOV, Ivan P. Optimization problem for a portfolio with an illiquid asset: Lie group analysis. In preparation, 2015.

BORDAG, Ljudmila A., YAMSHCHIKOV, Ivan P., et ZHELEZOV, Dmitry. Optimal allocationconsumption problem for a portfolio with an illiquid asset. International Journal of Computer Mathematics,

, no ahead-of-print, p. 1-12.

CAO, Dan et TEILETCHE, J´erˆome. Reconsidering asset allocation involving illiquid assets. Journal of Asset Management, 2007, vol. 8, no 4, p. 267-282.

CRANDALL, Michael G., ISHII, Hitoshi, et LIONS, Pierre-Louis. User’s guide to viscosity solutions of second order partial differential equations. Bulletin of the American Mathematical Society, 1992, vol. 27, no 1, p. 1-67.

DUFFIE, Darrell, FLEMING, Wendell, SONER, H. Mete, et al. Hedging in incomplete markets with HARA utility. Journal of Economic Dynamics and Control, 1997, vol. 21, no 4, p. 753-782.

DUFFIE, Darrell et ZARIPHOPOULOU, Thaleia. Optimal investment with undiversifiable income risk. Mathematical Finance, 1993, vol. 3, no 2, p. 135-148.

EKELAND, Ivar et PIRVU, Traian A. On a non-standard stochastic control problem. arXiv preprint arXiv:0806.4026, 2008.

FLEMING, Wendell H. et SONER, Halil Mete. Controlled Markov processes and viscosity solutions. Springer Science & Business Media, 2006.

HE, Hao. Utility Maximization of a Portfolio that Includes an Illiquid Asset. ProQuest, 2008.

HUANG, Chi-fu et PAGES, Henri. Optimal consumption and portfolio policies with an infinite horizon: Existence and convergence. The Annals of Applied Probability, 1992, p. 36-64.

JANKE, E.; EMDE, F.; L¨OSCH, F. Tafeln H¨oherer Funktionen (Teubner, Stuttgart, 1960).

JEANBLANC, M. et YU, Z. Optimal investment problems with uncertain time horizon. Working paper, 2010.

KARATZAS, Ioannis, et al. Explicit solution of a general consumption/investment problem. Mathematics of Operations Research, 1986, vol. 11, no. 2, p. 261-294.

KRYLOV, Nikolaj Vladimirovic. Controlled diffusion processes. Springer Science & Business Media, 2008.

MERTON, Robert C. Optimum consumption and portfolio rules in a continuous-time model. Journal of economic theory, 1971, vol. 3, no. 4, p. 373-413.

MUNK, Claus. Optimal consumption/investment policies with undiversifiable income risk and liquidity constraints. Journal of Economic Dynamics and Control, 2000, vol. 24, no. 9, p. 1315-1343.

SCHWARTZ, Eduardo S. et TEBALDI, Claudio. Illiquid assets and optimal portfolio choice. National Bureau of Economic Research, 2006.

ZARIPHOPOULOU, Thaleia. Optimal investment and consumption models with non-linear stock dynamics. Mathematical Methods of Operations Research, 1999, vol. 50, no 2, p. 271-296.


  • There are currently no refbacks.

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.